WILLIAM G. McGEHEE, M.D.; THOMAS A. KLOTZ, M.D.; DAVID J. EPSTEIN, M.D.; SAMUEL I. RAPAPORT, M.D.
Coumarin skin necrosis is an uncommon but well recognized complication of oral anticoagulant therapy (1). We have discovered that a patient with coumarin penile necrosis whose case was previously reported (2) has hereditary deficiency of protein C. Our observation provides insight into the mechanism of this paradoxical thrombotic complication of anticoagulant therapy.
A 33-year-old man was hospitalized for recurrent deep vein thrombosis of the legs. Heparin and warfarin therapy had been given previously without complications. He was initially treated with intravenous heparin; warfarin was begun on the eighth day. Forty-eight hours after the first of two 20-mg doses, he awoke
Learn more about subscription options.
Register Now for a free account.
McGEHEE WG, KLOTZ TA, EPSTEIN DJ, RAPAPORT SI. Coumarin Necrosis Associated with Hereditary Protein C Deficiency. Ann Intern Med. 1984;101:59-60. doi: 10.7326/0003-4819-101-1-59
Download citation file:
Published: Ann Intern Med. 1984;101(1):59-60.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only